Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS Denver/Boulder, CO

May 10, 2002Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 10, 2002, 9:57 PM MDT for Logan County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2002, 9:57 PM MDT (03:57 UTC)
Expired
May 10, 2002, 11:00 PM MDT
In force
63 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Logan County, CO

The radar

The Cheyenne radar (KCYS), 125 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2313 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
437 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 110357
SVRDEN
COC075-110500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
957 PM MDT FRI MAY 10 2002

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LOGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 1100 PM MDT

* AT 957 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF PAWNEE PASS...OR ABOUT 17
  MILES WEST OF STERLING...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...NORTH
STERLING RESERVOIR...PAWNEE PASS...PEETZ AND WESTPLAINS.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4076 10357 4055 10358 4099 10277 4100 10344

GARD...WFO BOULDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 1:45 PM MDT, 8 hours 12 minutes earlier.

Area forecast discussion, May 10, 1:45 PM MDT, 8 hours 12 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
145 PM MDT FRI MAY 10 2002

SHORT TERM DISCUSSION:  WATER VAPOR PICTURES SHOWING LEADING
WAVE/JET MAX ACROSS SRN UT ATTM AND EXPECTED TO MOVE ACROSS NRN CWA
TNT. SURFACE PRESSURE FALLS NOW SHOWING UP EAST OF MTNS WITH SURFACE
LOW DEVELOPING ACROSS SERN CO. HEALTHLY SERLY LOW LVL FLOW ACROSS
THE EASTERN PLAINS WITH LOW LVL MSTR STARTING TO CREEP UPWARD. STILL
40S/LOWER 50 DEWPOINT AIR STILL ACROSS SRN KS/OK/NRN TX...BUT WITH
GOOD SE WINDS THIS HIR DEWPOINT AIR STILL EXPECTED TO ADVECT INTO
FAR NERN CO LATER TNT. A PRETTY STRONG CAP STILL IN PLACE OVER THE
PLAINS AND WILL BE HARD TO BREAK. WITH JET DYNAMICS COMING ACROSS
TNT...SOME ISOLD ELEVATED CONVECTION STILL POSSIBLE...ESP OVER FAR
NERN CO ZONES. STILL LOOKS LIKE MESO-ETA DOING BEST AT LOW LVLS WITH
EARLIER FRONT ARRIVAL BETWEEN 06-12Z OVER EASTERN CO DUE TO
CONVECTION NORTH OF US ACROSS SRN WY/NE.  STRATUS/SOME FOG ALSO
LIKELY TO DEVELOP. NOT MUCH PRECIP EXPECTED OVER THE PLAINS ON SAT
WITH RATHER COOL...STABLE AIRMASS PRESENT. ACROSS THE
MTNS/FOOTHILLS...CONVECTION WILL DEVELOP AS TROF APPROACHES AND
PRETTY RESPECTABLE UPWARD FORCING COMES ACROSS BY LATER SAT AFTN.
BEST SHOT OF PRECIP OVER LOWER ELEVATIONS SAT NITE/EARLY SUN AS BEST
DYNAMICS COMES ACROSS THE STATE. LOOKS LIKE IMPROVING CONDITIONS
LATER SAT AS TROF AXIS PUSHES EAST OF DISTRICT BY AFTN. PREV FCST
STILL LOOKS PRETTY REASONABLE AND WONT MAKE MANY CHANGES.

LONG TERM DISCUSSION: FOR MON/TUE...UPR LVL RIDGE BUILDS INTO THE
REGION WITH DRY AND WARMER CONDITIONS RETURNING. FOR THE REST OF THE
WEEK...RATHER LARGE DISCREPENCIES IN THE HANDLING OF THE NEXT WAVE
COMING INTO THE PAC NW. MRF IS QUITE PROGRESSIVE(EVEN MORE SO THAN
PREV RUN) WHICH WOULD MEAN A SHOT OF PRECIP ACROSS THE AREA ON
WED/THU. HOWEVER...REST OF THE INTERNATIONAL MODELS SHOW A VARIETY
OF SOLUTIONS WITH THE AMPLITUDE/TIMING OF TROF...WITH THE EUROPEAN
SOLUTION THE LEAST PROGRESSIVE WITH A RIDGE REMAINING OVER THE
CENTRAL U.S. WITH THIS MUCH UNCERTAINTY...WILL LEAVE ALL OF NEXT
WEEK DRY FOR NOW WHICH LOOKED MARGINAL ANYWAY FOR PRECIP. ENTREKIN

.DEN...NONE.

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.